Medical experts have cautioned mothers against giving their children excess multivitamins, warning that it could serious health problems.
According to them, giving children vitamin A in excess quantities can affect the brain and even lead to convulsions.
They noted that what children need to grow and thrive is appropriate and good nutrition and not dietary supplements.
Mayo Clinic says taking high doses of vitamin A supplements could also cause liver damage.
“Combining high doses of Vitamin A supplements with other drugs that can damage the liver could increase the risk of liver disease.
“Too much vitamin A can be harmful and excess vitamin A during pregnancy has been linked to birth defects,” Mayo Clinic says.
The physicians stated this during exclusive interviews with PUNCH Healthwise, urging parents to see children as human beings and not disease entities.
A Professor of Paediatrics at the Department of Paediatrics, College of Health Sciences, University of Ilorin, Kwara State, Olugbenga Mokuolu, said except there is a particular deficiency, children don’t need routine nutrition supplements.
Prof. Mokuolu, who is also a Consultant Paediatrician at the University of Ilorin Teaching Hospital, said it is wrong to give children multivitamins to improve their appetite.
The paediatrician explained, “Generally, vitamins are safe. As I said, you can take vitamins for what they are. They are very useful; they help to control maybe abnormal products during body reaction and they are also necessary for body growth.
“Vitamins are a class of drugs and there are varieties of them with different consequences.
“So, when you say vitamins, you are not just referring to one drug. So, you have vitamin A, you have what is called vitamin B complex which has several subsidiaries under it, you have vitamin C, vitamin D, vitamin E and then you have vitamin K. So, there are different classes of vitamins.
“Anything for instance that has vitamin A, you want to ensure that it is not taken in excess. It can affect the brain and it can make a child convulse when taking in excess quantities.’
The researcher noted that when dietary supplements are given for the wrong reasons, it defeats their usefulness, adding, however, that most vitamin supplements available are vitamin B and not A.
“But most of the vitamin products that are being sold, luckily, are usually in the vitamin B category and this is why we have not been recording consequences from the level of use that people have subjected it to.